Virginia, 2005

High Wind in Virginia, December 26, 2005

December 26, 2005 · NWS RNK · 1 event in 1 county or zone

The Sheriff's office in Grayson county reported that high winds downed numerous trees and created power outages across the county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The Sheriff's office in Grayson county reported that high winds downed numerous trees and created power outages across the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 26, 11:14 AM EST, 46 minutes earlier.

Area forecast discussion, Dec 26, 11:14 AM EST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1114 AM EST MON DEC 26 2005

.SHORT TERM (REST OF TODAY)...

AREA RADARS SHOW DIMINISHING COVERAGE OF SNOW SHOWERS THIS
MORNING. WILL LEAVE ADVISORIES AS IS FOR NOW SINCE ACCUMULATIONS
ARE STILL EXPECTED IN THE FAVORED WESTERN UPSLOPE AREAS...
ESPECIALLY BEFORE 00Z TONIGHT.

WINDS HAVE BEEN GUSTING AROUND 30 TO 45 MPH...MAINLY ALONG THE
BLUE RIDGE SOUTH OF ROANOKE AND IN THE NORTHWEST NORTH CAROLINA
MOUNTAINS. GEV AND TNB HAV BEEN CONSISTENTLY GUSTING TO NEAR 45
KTS SO WILL LEAVE HIGH WIND WARNING.

NO CHANGES NEEDED TO MAXIMUM TEEMPERATURES FOR TODAY. THE AREAS
WITH SNOW WILL HAVE NEARLY STEADY TEMPERATURES THROUGH THE
AFTERNOON.

&&

.PREVIOUS DISCUSSION...
(ISSUED 557 AM EST MON DEC 26 2005)

AVIATION...
MAINLY VRF CONDS EXPECTED AT VIRGINIA TAF SITES THRU THE
PERIOD...WITH MVFR/MARGINAL IFR CIGS LIKELY AT WEST VIRGINIA
SITES THROUGH LATE EVENING. PLENTY OF LOW LEVEL MOISTURE REMAINS WEST OF
THE MOUNTAINS ON THE BACKSIDE OF DEPARTING UPR LOW. STRONG
DOWNSLOPE FLOW TO THE EAST HAS ERODED MUCH OF THE LOW CLOUD DECK
EARLY THIS MORNING... HOWEVER EXPECT CLOUDS WILL FILTER BACK IN
THIS MORNING BEFORE ONCE AGAIN BREAKING UP TOMORROW AFTN. TO THE
WEST...UPSLOPE SNOW SHOWERS WILL LINGER THRU LATE EVENING BEFORE
ENDING AROUND 02Z OR SO AS FLOW BECOMES MUCH LESS FAVORABLE AND
COLD ADVECTION WEAKENS SIGNIFICANTLY. STRONG WINDS WILL ALSO BE AN
ISSUE AS PRESSURE GRADIENT TIGHTENS WITH DEVELOPING SFC LOW TO THE
NORTH AND STRONGER PRESSURE RISES ENTERING THE PICTURE BY EARLY
AFTN. WEST WINDS THRU THE DAY WILL RUN BETWEEN 15 AND 25 KTS
SUSTAINED...WITH OCCASIONAL GUSTS TO AROUND 30 KTS LIKELY BY EARLY
AFTN.

PREVIOUS DISCUSSION...
(ISSUED 326 AM EST MON DEC 26 2005)

SHORT TERM (TODAY THROUGH TONIGHT)...

THE UPPER LOW IS LIFTING NEWD INTO WESTERN PA AT THIS TIME. AREA
RADARS SHOW A LARGE ARE OF PRECIPITATION IN WHAT LOOKS TO BE THE
DEFORMATION ZONE BEHIND THE UPPER LOW. THE 06Z NAM SHOWS THIS
DEFORMATION ZONE SHIFTING EASTWARD ACROSS SOUTHEAST WEST
VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NC TO THE BLUE RIDGE BY
NOON. THINKING THAT THIS MAY SPREAD A DUSTING TO AN INCH OF SNOW TO
AREAS IN THE MTNS WHERE WE HAD LITTLE OR NO ACCUMULATION FORECAST
PREVIOUSLY...SO I RAISED THE SNOWFALL AMOUNTS SOME FOR THIS MORNING.
MOST OF THE REST OF ANY ACCUMULATION WILL BE MAINLY WESTERN SLOPES
AREAS AFTER THIS MORNING. MODELS STILL FAIRLY CONSISTENT IN SHOWING
ACCUMULATING SNOW INTO AT LEAST THIS EVENING...TAPERING OFF IN THE
NC MOUNTAINS FIRST. SNOWFALL TOTALS REMAIN ABOUT THE SAME AS
PREVIOUSLY FORECAST- 2 TO 4 IN NRN MTNS OF NC AND MOUNTAIN EMPIRE
REGION OF SW VA...AND 3 TO 5 INCHES SOUTHEAST WV AND TAZEWELL/BLAND
COUNTIES SW VA. WESTERN GREENBRIER NAY HAVE LOCALLY HEAVIER AMOUNTS.
I EXTENDED THE SNOW ADVISORIES THAT WE HAD GOING FROM ENDING AT 6 PM
TO ENDING AT MIDNIGHT.

WINDS WILL BE A CONCERN TODAY. 5 TO 6 MB 6 HOUR PRESSURES RISES
BETWEEN 18 AND 00Z SHOULD BRING STRONG ENOUGH SUBSIDENCE TO MIX DOWN
WIND GUSTS OF 45 TO 55 MPH IN THE HIGHER ELEVATIONS ALONG AND WEST
OF THE BLUE RIDGE IN NORTHWEST NC AND SOUTHWEST VA. I UPGRADED THE
WIND ADVISORY FOR WATAUGA...ASHE AND GRAYSON TO A WARNING...
EXPECTING A FEW GUSTS TO WARNING LEVELS. I THEN ISSUED A WIND
ADVISORY FURTHER NORTHEAST FOR WIND GUSTS OF 40 TO 45 MPH IN THE
HIGHER ELEVATIONS. LOOKS LIKE THE STRONGEST WINDS WILL BE FROM ABOUT
NOON TO 6 PM...SO THE WIND WARNING AND ADVISORY WERE BOTH KEPT UNTIL
9 PM.

LONG TERM (TUESDAY THROUGH SUNDAY)...

I MADE ONLY MINOR CHANGES TO THE FORECAST BEYOND TONIGHT. THE TIMING
OF THE NEXT WEATHER MAKER STILL LOOKS TO BE WED NIGHT INTO THURSDAY.
TOO WARM FOR ANY WINTRY WEATHER CONCERNS AT THIS POINT. I RAISED THE
HIGH TEMPERATURES IN THE MOUNTAINS TUESDAY WITH STRONG WARM
ADVECTION INDICATED IN BOTH THE NAM AND GFS. WEDNESDAY SHOULD BE A
WARM DAY AS WELL AHEAD OF THE NEXT SYSTEM WITH SOUTHERLY WINDS AND
SOME SUN...SO I RAISED TEMPERATURES ACROSS THE BOARD WEDNESDAY TO
HAVE HIGH WELL INTO THE 50S WEST OF THE BLUE RIDGE...AND LOWER 60S
IN THE PIEDMONT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING FOR VAZ015 UNTIL 9 PM TONIGHT.
  ...SNOW ADVISORY FOR VAZ007-009-010-015 UNTIL MIDNIGHT TUESDAY.
  ...WIND ADVISORY FOR VAZ011-014-016>020 UNTIL 9 PM TONIGHT.
NC...HIGH WIND WARNING FOR NCZ001-018 UNTIL 9 PM TONIGHT.
  ...SNOW ADVISORY FOR NCZ001-018 UNTIL MIDNIGHT TUESDAY.
  ...WIND ADVISORY FOR NCZ002 UNTIL 9 PM TONIGHT.
WV...SNOW ADVISORY FOR WVZ042-043-045 UNTIL MIDNIGHT TUESDAY.

&&

AMS
Hazardous weather outlook, Dec 26, 5:24 AM EST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 AM EST MON DEC 26 2005

VAZ007-009-010-WVZ042-043-045-271030-
TAZEWELL-SMYTH-BLAND-MERCER-SUMMERS-GREENBRIER-
524 AM EST MON DEC 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT UNTIL MIDNIGHT. SNOW IS EXPECTED TO
ACCUMULATE BETWEEN 2 AND 5 INCHES IN WESTERN SLOPES AREAS...WITH
LESSER AMOUNTS ELSEWHERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE
REQUESTED.

NCZ001-018-VAZ015-271030-
ASHE-WATAUGA-GRAYSON-
524 AM EST MON DEC 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT UNTIL MIDNIGHT. SNOW IS EXPECTED TO
ACCUMULATE BETWEEN 2 AND 4 INCHES IN WESTERN SLOPES AREAS...WITH
LESSER AMOUNTS ELSEWHERE.

A HIGH WIND WARNING IS IN EFFECT UNTIL 9:00 PM THIS EVENING. WEST
TO NORTHWEST WINDS OF 20 TO 35 MPH ARE EXPECTED...WITH OCCASIONAL
GUSTS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL AMOUNTS AND
REPORTS OF ANY WIND DAMAGE ARE REQUESTED.

NCZ002-VAZ011-014-016>020-271030-
ALLEGHANY-GILES-MONTGOMERY-CARROLL-FLOYD-CRAIG-BATH-
524 AM EST MON DEC 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THE AREA UNTIL 9:00 PM THIS
EVENING. WEST TO NORTHWEST WINDS OF 15 TO 30 MPH ARE
EXPECTED...WITH OCCASIONAL GUSTS UP TO 50 MPH IN THE HIGH
ELEVATIONS. IN ADDITION...SNOWFALL MAY ACCUMULATE UP TO ONE
INCH TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL AMOUNTS AND
REPORTS OF ANY WIND DAMAGE ARE REQUESTED.

VAZ012-013-WVZ044-271030-
WYTHE-PULASKI-MONROE-
524 AM EST MON DEC 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SNOWFALL MAY ACCUMULATE TO BETWEEN ONE AND TWO INCHES TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE
REQUESTED.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-271030-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
524 AM EST MON DEC 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grayson

When
December 26, 12:00 PM EST
Where
Grayson forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482533.